GeriQBank · Paper II · Q8
A 65-year-old woman presents with loss of appetite, lack of interest in daily work, considerable weight loss and insomnia. She is teary and upset during the consultation, has thoughts of worthlessness and has contemplated killing herself. What would be your approach? What classes of drugs can be given safely in this age group, what is their side-effect profile, and what would be your follow-up?
- Chapter
- Section B — Suicide, Self-Harm and Clinical Emergencies
- Years asked
- Not recorded in the source
- Frequency
- No university frequency data for this paper yet
Detailed answer
Pro · free in betaAttempt it firstOutline your answer as a 7-mark answer before revealing it — definition, causes, evaluation, management and the geriatric angle.Reveal answer
Textbook Core — 6 Points
Recognise the diagnosis. She fulfils DSM-5 criteria for major depressive disorder, severe — anhedonia (lack of interest), anorexia, significant weight loss, insomnia, tearfulness, worthlessness and suicidal ideation for at least two weeks. The presence of weight loss, insomnia and psychomotor change suggests melancholic features, which predict a good response to antidepressants and to ECT.
Immediate priority — suicide risk assessment and safety. Ask directly and explicitly about thoughts of death, intent, plan, timing, means, preparatory acts (settling affairs, giving away possessions), previous attempts and hopelessness — asking does not increase risk. Assess protective factors (family, faith, dependants). Admit if there is active intent or a plan, psychotic features, refusal of food and fluids, severe agitation, or no reliable supervision at home. Arrange means restriction with the family, remove access to stored medicines, ensure supervision, and provide a written safety plan with crisis numbers — Tele-MANAS 14416 and Elder Line 14567.
Exclude a physical cause — do not assume the weight loss is psychiatric. Full history, drug review and examination, then CBC, ESR, sodium and potassium (mEq/L), calcium (mg/dL), fasting glucose (mg/dL), renal and liver function, TSH, vitamin B12 and folate, urine analysis, chest X-ray and ECG, with further malignancy screening as indicated. Screen cognition (MoCA) and rate severity (GDS-15 or PHQ-9) as a baseline for monitoring response.
Drug classes that can be given safely, with their side-effect profiles — see the table below.
Complete the treatment package. Add psychotherapy — CBT or problem-solving therapy, which is as effective in older as in younger adults; psychoeducation with the family; exercise and activity scheduling; nutritional support for the weight loss; and treat pain, sensory impairment and loneliness. If she becomes psychotic or catatonic, refuses food and fluids, or remains acutely suicidal, ECT is indicated immediately — not as a last resort.
Follow-up plan. Review within 1 week (earlier if discharged with suicidal ideation), then weekly for the first month, fortnightly to 3 months, then monthly. At each visit reassess suicidal ideation, response (GDS/PHQ-9), adherence, weight and adverse effects. Check serum sodium (mEq/L) at baseline and 2 weeks after starting an SSRI, and again after any dose increase. Expect partial response by 4 weeks and full response by 6–12 weeks; if there is no response by then, switch or augment. Continue at the remission dose for at least 1 year, and involve the family in relapse recognition.
Drug Classes and Side-Effect Profile
Class / drug Why chosen here Main adverse effects SSRI — sertraline 25 mg → 50–100 Best evidence, safest cardiac profile, fewest Hyponatraemia / SIADH, GI upset, falls and mg (first-line) interactions fracture, GI bleeding with NSAIDs, sexual dysfunction SSRI — escitalopram 5 mg → 10 mg Alternative first-line agent As above, plus QTc prolongation — maximum 10 mg in those ≥60 years Mirtazapine 7.5 mg → 15–30 mg at Best fit for this patient — insomnia, Sedation, weight gain, dizziness, rarely night anorexia and weight loss agranulocytosis SNRI — venlafaxine / duloxetine Second-line; duloxetine if pain coexists Dose-related hypertension, nausea, prominent discontinuation symptoms Avoid — TCAs, paroxetine, — Anticholinergic delirium, orthostatic hypotension, benzodiazepines cardiotoxicity in overdose; benzodiazepines cause falls, cognitive impairment and dependence Latest Update — 1 Point
Suicide-risk screening and safety planning (2023–2025). The USPSTF 2023 issued an I-statement — the evidence is insufficient to recommend universal suicide-risk screening in asymptomatic adults, so the current standard is targeted assessment in everyone who screens positive for depression, as this patient does. The interventions with the best trial evidence for reducing subsequent attempts are the Safety Planning Intervention combined with structured follow-up contact, together with means-restriction counselling involving the family; both are embedded in the Zero Suicide care model.
How was your recall?
Rating marks the question complete. “Need another pass” also adds it to your bookmarks.
References
- PAPERS-2-3-4_COMBINED.pdf — page 65
- GeriQBank source PDF — p. 65
Spotted an error or something out of date?Report a problem with this page